The Nova Scotia RCMP is warning the public about an opioid drug known as “Shady 8” that has caused several overdoses over the last month in Cumberland County.
Between March 28 and April 20, Cumberland County RCMP responded to three overdoses where in each case RCMP had to administer Narcan to counteract the affects of the overdose. Each person was then taken to hospital by ambulance.
In all three cases, the drug that was used is known as “Shady 8”. Shady 8 is a form of Fentanyl, a powerful opioid, which comes in the form of a white or green pill or tablet.
The Nova Scotia RCMP’s primary concern is public safety and we want people to ensure they are aware of what may be circulating and to take the necessary precautions or rethink choices they may be about to make.
We would also like to remind the public to call 911 immediately if you or someone else is exhibiting signs of overdose.
Common signs of an opioid overdose include:
- Severe sleepiness or the person cannot be woken up
- Breathing is slow or absent
- Snoring or gurgling noises
- Cold, clammy skin
- Lips and fingers are blue or grey
- Pupils are tiny
Naloxone is a temporary antidote for opioid overdoses that buys time to seek medical assistance, but it is not a substitute for medical treatment. If not taken to the hospital, an overdose victim can fall back into the overdose within 30 minutes. Naloxone kits are available free of charge through the Nova Scotia Take Home Naloxone Program. Information on the program and where to get a kit is available at http://www.nsnaloxone.com.